Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Omaha, NE

June 10, 2012Mills County, Iowa

NWS Omaha, NE issued this special weather statement at Jun 10, 2012, 5:21 PM CDT for Mills County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2012, 5:21 PM CDT (22:21 UTC)
Expired
Jun 10, 2012, 5:45 PM CDT
In force
24 min
Issued by
NWS Omaha, NE

County Mills County, IA

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS83 KOAX 102222
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT SUN JUN 10 2012

IAZ069-079-NEZ053-102245-
MILLS IA-POTTAWATTAMIE IA-SARPY NE-
521 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...
SOUTHWESTERN POTTAWATTAMIE AND EAST CENTRAL SARPY COUNTIES UNTIL 
545 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING A STRONG THUNDERSTORM NEAR OFFUTT AFB...OR 11 MILES 
SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 35 MPH. 

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...BELLEVUE AND OFFUTT AFB. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 39 AND 53...AND BETWEEN MILE 
MARKERS 55 AND 56. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 
11.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4104 9587 4110 9600 4119 9595 4119 9592
      4125 9592 4128 9590 4129 9587 4132 9588
      4136 9585 4127 9562
TIME...MOT...LOC 2218Z 212DEG 45KT 4111 9592 

$$

KERN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Jun 10, 3:13 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 3:13 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT SUN JUN 10 2012

.DISCUSSION...

FORECAST CHALLENGE IN THE VERY SHORT TERM DEALS WITH THUNDERSTORM
CHANCES...COVERAGE AND STRENGTH. AFTER THAT NEXT CONCERN IS WHEN
OR IF TO TRIM/DROP PRECIP CHANCES LATE NEXT WEEK INTO NEXT WEEKEND
FROM THOSE FORECAST BY A MODEL CONSENSUS/PREVIOUS FORECAST BLEND.

TONIGHT...COLD FRONT AT 00Z/7PM IS EXPECTED TO EXTEND NEAR A
HARLAN IA-A LITTLE WEST OF SHENANDOAH IA-AUBURN AND PAWNEE CITY
LINE. WILL GENERALLY CARRY A 3HR LIKELY POP WINDOW THAT REGION
AND LOCATIONS ESE ALONG WITH MENTION OF A SEVERE THREAT AS ML
CAPE VALUES WILL MOST LIKELY BE IN THE VICINITY OF 2K J/KG AND
EFFECTIVE BULK SHEAR WAS...PER SPC MESO PAGE...INCREASING TO AOA
30KTS. SINCE A LITTLE HIGH BASED ACCAS-LIKE SHOWERS HAD DEVELOPED
POST FRONTAL IN NERN NEBRASKA AS OF 19Z...LINGERED SMALLER AND
DECREASING POPS BACK TO LNK/FREMONT. STILL FEEL BULK OF ACTIVITY
WILL BE ESE OF THE FORECAST AREA BY 06Z IF NOT 03Z AND STARTED
DRASTICALLY LOWERING/DROPPING POPS BY THEN. DID KEEP A SLIVER OF
POPS IN SERN CORNERS AFTER 06Z MAINLY FOR COORDINATION PURPOSES
BUT ALSO BECAUSE H85 FRONT LINGERS WEAKENING SFC FRONT. AS
EXPECTED THIS TIME OF YEAR...AIRMASS WAS RECOVERING BEHIND THE
FRONT BUT IT HAD ALSO DRIED OUT. THAT SAID...BELIEVE FOR THE MOST
PART GUIDANCE WAS A LITTLE TOO COOL... ESPECIALLY SERN 1/2...SINCE
PUSH BEHIND FRONT WILL BE WEAKENING...NIGHT IS SHORT AND GROUND
WARM.

MONDAY AND TUESDAY...KEPT FORECAST DRY THOSE PERIODS AS SECONDARY
LOBE ROTATING AROUND ENE DEPARTING UPPER TROUGH WILL BE SENDING
HIGH PRESSURE DOWN MISSOURI AND UPPER MS VALLEYS. GFS WAS A BIT
MORE BULLISH IN COOLING ON MONDAY BUT IT LOOKED LIKE A GFS/NAM
BLEND WAS STILL WARRANTED WITH LTL/NO CHANGES FROM PREV FORECAST.
WARM ADVECTION ON BACK SIDE OF HIGH COUPLED WITH A WEAK WAVE
MOVING ACROSS THE PLAINS COULD TOUCH OFF A FEW SHOWERS/TSTMS LATE
TUESDAY BUT RESTRICTED ANY MENTION UNTIL TUE NIGHT. SINCE 12Z
ECMWF SUPPORTED SLIGHTLY COOLER GFS FOR MAX TEMPS ON TUESDAY...WHICH
WERE CLOSE TO PREV FORECAST...LITTLE/NO CHANGES MADE.

WEDNESDAY THROUGH SUNDAY. AFOREMENTIONED SHORTWAVE ENERGY WILL BE
TRACKING INTO ERN DAKOTAS/ERN NEBR WEDNESDAY WITH DECENT AGREEMENT
BETWEEN GFS/NAM/ECMWF. COUPLED WITH MOISTURE AND SOME INSTABILITY
RETURN...SPREAD SMALL POPS FROM WESTERN AND NORTHERN SECTIONS WED
INTO THE SERN 2/3RDS OR SO WED NIGHT. GENERALLY DRY THEN BEHIND
WAVE ON THURSDAY. STILL SOME HINT AT ANOTHER PIECE OF ENERGY OR
MID LEVEL MOISTURE POCKET WANDERING NWD INTO CENTRAL PLAINS LATE
THURSDAY INTO FRIDAY BUT ANY LOW LEVEL BOUNDARY SHOULD BE FAR NW
OF FORECAST AREA. THUS AT THIS TIME JUST LINGERED SOME SLIGHT
CHANCE POPS W AND/OR N THU NIGHT AND FRIDAY CLOSER TO UPPER JET
TRACK. AFTER THAT GFS DEEPENED NEXT UPPER TROUGH KEEPING ANY FRONT
TO OUR WEST THROUGH NEXT WEEKEND ALONG WITH AN APPARENT MINIMAL
CHANCE OF PRECIP. ECMWF WAS MORE PROGRESSIVE WITH UPPER TROUGH
WHICH SHOVED A WEAKENING FRONT INTO ERN NEBRASKA/SWRN IA SATURDAY
WITH IT RETURNING NORTH OR WASHING OUT ON SUNDAY. BECAUSE OF THESE
DIFFERENCES...A LOW CONFIDENCE SMALL POP FORECAST WAS CARRIED IN
THE SAT THROUGH SUNDAY TIME PERIOD. VERY LITTLE/NO CHANGES MADE
TO A MODEL TEMPERATURE BLEND DUE TO CLOUD/PRECIP
UNCERTAINTIES...BUT WOULD SUSPECT THAT IN GENERAL MAX TEMPS WOULD
NEED INCREASING IN LATER FORECASTS IF TRENDS WOULD LEAN TOWARD
SLOWER GFS.

CHERMOK
&&

.AVIATION...
AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK.

MAIN CHALLENGE WITH THE AVIATION FORECAST IS TIMING THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...AS WELL AS THE
WIND SHIFT AS A COLD FRONT MOVES THROUGH. FRONT IS ALREADY PAST
KOFK SO THE STORM CHANCES THERE ARE MINIMAL. HOWEVER THE FRONT
WILL BE MOVING THROUGH KLNK AND KOMA IN THE 20-21Z TIME FRAME
MAKING THESE TWO TAF SITES VULNERABLE FOR SCATTERED STRONG STORMS.
INCLUDED TEMPO GROUPS TO ACCOUNT FOR THIS SCENARIO. AFTER THE
FRONT MOVES THROUGH AND THE SUNSETS... CHANCE FOR RAIN/STORMS
DIMINISHES GREATLY AND NORTHWEST WINDS WILL ALSO DIMINISH. WINDS
WILL PICK UP AGAIN BY MID MORNING MONDAY BUT VFR CONDITIONS ARE
EXPECTED THEN.

NIETFELD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 10, 4:30 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SUN JUN 10 2012

NEZ011-012-015>018-030>033-042-043-050-065-111100-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
SEWARD-STANTON-THURSTON-WAYNE-
430 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT
INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS
WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY
LOOK TO BE THE MOST ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-111100-
BURT-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SHELBY IA-WASHINGTON-
430 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE THROUGH THE EVENING...MAINLY EAST AND SOUTHEAST OF A LINE
FROM PENDER TO SEWARD. A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A COLD FRONT WILL HELP TRIGGER THE THUNDERSTORM ACTIVITY AS IT
PUSHES EAST. STORMS SHOULD DECREASE IN STRENGTH AND COVERAGE BY
AROUND 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT
INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS
WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY
LOOK TO BE THE MOST ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PASS ALONG ANY REPORTS OF HAIL DIME SIZE OR LARGER...
ANY STRONG WINDS OR FLOODING.

MILLER

In the hours before

Special weather statement, Jun 10, 4:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN JUN 10 2012

IAZ043-055-102200-
MONONA IA-HARRISON IA-
424 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA AND
HARRISON COUNTIES UNTIL 500 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LOGAN...OR 26 MILES NORTH OF
OMAHA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...WOODBINE...DUNLAP AND MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4159 9581 4163 9590 4196 9578 4191 9567
      4186 9567 4186 9555 4177 9555
TIME...MOT...LOC 2121Z 203DEG 25KT 4163 9584

KERN
Special weather statement, Jun 10, 4:36 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CDT SUN JUN 10 2012

NEZ067-068-102200-
CASS NE-OTOE NE-
436 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASS AND NORTH CENTRAL OTOE
COUNTIES UNTIL 500 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR AVOCA...OR 28 MILES EAST OF
LINCOLN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEEPING WATER...MURRAY...AVOCA...UNION...NEHAWKA AND OTOE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4073 9626 4104 9600 4093 9583 4090 9581
      4088 9581 4087 9585 4082 9584 4067 9616
TIME...MOT...LOC 2135Z 222DEG 24KT 4074 9615

KERN
Special weather statement, Jun 10, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT SUN JUN 10 2012

IAZ069-079-NEZ053-102245-
MILLS IA-POTTAWATTAMIE IA-SARPY NE-
521 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...
SOUTHWESTERN POTTAWATTAMIE AND EAST CENTRAL SARPY COUNTIES UNTIL
545 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR OFFUTT AFB...OR 11 MILES
SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...BELLEVUE AND OFFUTT AFB.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 39 AND 53...AND BETWEEN MILE
MARKERS 55 AND 56. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND
11.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4104 9587 4110 9600 4119 9595 4119 9592
      4125 9592 4128 9590 4129 9587 4132 9588
      4136 9585 4127 9562
TIME...MOT...LOC 2218Z 212DEG 45KT 4111 9592

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:36 PM CDTSpecial Weather StatementOAXCass24 min
Jun 10, 4:24 PM CDTSpecial Weather StatementOAXHarrison36 min
Jun 10, 4:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona36 min
Jun 10, 4:46 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby22 min
Jun 10, 5:38 PM CDTSpecial Weather StatementOAXPottawattamie37 min

Nearby

Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.